Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Cleveland, OH

August 2, 2017Wood County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 2, 2017, 7:45 PM EDT for Wood County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 7:45 PM EDT (23:45 UTC)
Expired
Aug 2, 2017, 8:30 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH

County Wood County, OH

The radar

The Northern Indiana radar (KIWX), 159 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS81 KCLE 022345
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
745 PM EDT WED AUG 2 2017

OHZ006-017-030030-
Wood-Hancock-
745 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WOOD AND
NORTHWESTERN HANCOCK COUNTIES...

At 744 PM EDT, a strong thunderstorm was located near North
Baltimore, or 9 miles northwest of Findlay, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and 
may cause localized flooding. Do not drive your vehicle through 
flooded roadways.

Locations impacted include...
North Baltimore, McComb, Van Buren, Cygnet, Portage, Hoytville,
Custar, Milton Center and Bairdstown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4125 8388 4129 8388 4132 8365 4110 8358
      4107 8388 4125 8389
TIME...MOT...LOC 2344Z 260DEG 7KT 4116 8374 

$$

Clark

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:06 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 2, 7:06 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
706 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Very weak high pressure just east of the area will continue to move
east of the area tonight.  A stationary front over extreme southern
Ontario Canada will remain in place through Friday when low pressure
moves northeast along the boundary.  The storm system will force a
cold front east across the area Friday afternoon and evening. Strong
high pressure will follow the low pressure system and resultant cold
front for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Broad upper level trough will push east across the forecast area
tonight into tomorrow setting the stage for some unsettled weather
heading into the end of the week.

Instability type showers and thunderstorms developed this afternoon
from the heating that has taken place through the day.  Expecting
this activity to continue into the evening hours and outflows from
current convection will fire new activity.  Activity should wane
with sunset but can't rule out a few cells here and there through
the night.

Stationary front will move very little just north of the area
tonight and this should keep the local forecast area in the same air
mass for one more day.  With that in mind, will continue a chance
for more showers and thunderstorms during the late afternoon and
evening hours Thursday.  Instability will be the driving factor once
convective temperature is reached in the morning just like today.
The same pretty much goes for Thursday night with waning convection
in the evening but cold front will approach from the west and will
be over Indiana toward morning.  Showers and thunderstorms with the
front could creep into the western portions of the area by sunrise.

As far as temperatures go, expecting mild temperatures in the 60s
through the night across the area.  The same goes for tomorrow
night.  Tomorrows highs will be very similar to today and went above
guidance on max temperatures again.  Actual temperatures last few
days have been several degrees above guidance.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Unseasonably strong short wave/upper low progged to drop across the
Great Lakes Friday into Saturday. A decent low level jet is progged
to slide across the area Thursday night in advance of the cold front
and a few thunderstorms could develop in the early morning hours
Friday. Timing questions persist on the frontal passage on Friday.
The front should make good progress early Friday morning simply
based on momentum but the flow aloft is strongly southwest and the
forward progress will slow. There are hints in a number of the
models that the outflow boundary can continue east across the area
and may become the focus for the new convection during the day
Friday while the front begins to lag. Too early to be confident on
any specific scenario. A slower scenario give the atmosphere more
time to destabilize and with the unseasonably strong wind field,
would have to be concerned for some potential for stronger storms.
The forecast will remain somewhat vague on the timing on Friday
although the best chance across northwest Ohio would seem to be in
the morning/early afternoon.

850 mb temps are progged to drop to +8C by Saturday and with the
trough aloft, there may be lake effect showers, especially Saturday
morning in the snowbelt. Elsewhere, high pressure will build east
relatively quickly. Not sure if there will be warp around
stratocumulus in the morning but if so, we should be able to mix
away some of the clouds as they day goes on. It will be
unseasonably cool, especially farther east where it may take a
while for the sun to come out. Highs in parts of northwest PA
may stay in the 60s.

With the fast flow aloft, high and mid clouds will likely return
quickly by Sunday. Some of the models bring the next front quickly.
The boundary layer will be dry and stable. Perhaps a shower/sprinkle
can come from the mid clouds but not too excited about any organized
showers/storms. Will continue with a "slight chance" pop, mainly
across NW OH. The clouds may suppress the temps to some extent.
Forecast highs in the lower/mid 70s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The next upper level trough will move across the Great Lakes Region
from Sunday night through Monday. Timing differences remain with the
GFS still lagging behind the ECMWF/Canadian by nearly 12 hours.
Considerable spread also exists among GFS Ensemble members so little
confidence in timing. Both the location of the front and coverage of
showers and thunderstorms will have an impact on temperatures for
Monday. Will continue with a chance of thunderstorms Sunday night
and Monday with most solutions showing drier air wrapping in from
the west on Monday night. Sufficient wrap around moisture will
remain on Tuesday to hold onto a low 20-30 pop, mainly NE Ohio/NW
PA. High pressure will build overhead by Wednesday with the airmass
drying out and temperatures starting to creep back up with more
sun.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
Convection will continue to diminish this evening and end next
couple of hours. patchy mvfr br toward daybreak but should not
be too widespread as winds and clouds linger overnight.
Scattered convection will redevelop tomorrow afternoon after
17z.

OUTLOOK...Non-VFR possible with scattered showers/thunderstorms
Thursday evening and a better chance Friday with the cold
front.

&&

.MARINE...
A few thunderstorms could brush the south shore of lake Erie
this evening and a scattering of thunderstorms can be expected
again on Thursday. Winds will remain rather light through the day
Thursday with onshore/offshore flow dominating, but the south wind
will increase Thursday night ahead of a strong cold front. The front
will cross the lake on Friday and a small craft advisory will be
needed into Saturday as winds shift to northwest. High pressure will
build in from the west Saturday night into Sunday and the lake
should calm down for the second half of the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Kosarik
LONG TERM...KEC
AVIATION...DJB
MARINE...Kosarik
Hazardous weather outlook, Aug 2, 3:49 AM EDT, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
349 AM EDT Wed Aug 2 2017

LEZ142>145-162>165-OHZ003-006>009-017-018-027-030800-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot-
349 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-146>149-166>169-OHZ010>014-019>023-028>033-036>038-047-089-
PAZ001>003-030800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
349 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is slight risk for severe thunderstorms on Friday as a strong
cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 2, 3:36 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
336 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             TIFFIN                  41.12N 83.18W
08/02/2017  E0.25 INCH       SENECA             OH   EMERGENCY MNGR

&&

THOMPSON
Special weather statement, Aug 2, 4:58 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Cleveland OH
458 PM EDT WED AUG 2 2017

OHZ029-030-022200-
Richland-Ashland-
458 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN RICHLAND AND ASHLAND
COUNTIES...

At 458 PM EDT, a strong thunderstorm was located over Mansfield,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mansfield, Ashland, Ontario, New London, Hayesville, Savannah, Polk,
Sullivan, Lucas, Jeromesville, Bailey Lakes, Mifflin, Rowsburg, Nova,
Nankin, Shenandoah and Olivesburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4075 8264 4099 8247 4099 8244 4104 8244
      4107 8242 4106 8217 4100 8217 4098 8214
      4085 8214 4063 8241
TIME...MOT...LOC 2058Z 223DEG 20KT 4077 8250

Clark
Special weather statement, Aug 2, 5:48 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Cleveland OH
548 PM EDT WED AUG 2 2017

OHZ011-013-022245-
Geauga-Cuyahoga-
548 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GEAUGA AND EAST
CENTRAL CUYAHOGA COUNTIES...

At 548 PM EDT, a strong thunderstorm was located over Highland Hills,
or 12 miles east of Cleveland, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cleveland, Cleveland Heights, Solon, Warrensville Heights, South
Russell, Highland Hills, Chesterland, Shaker Heights, Maple Heights,
South Euclid, Mayfield Heights, Lyndhurst, University Heights,
Bedford, Beachwood, Bedford Heights, Pepper Pike, Chagrin Falls,
Orange and Moreland Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4140 8155 4150 8157 4157 8127 4142 8126
TIME...MOT...LOC 2148Z 259DEG 8KT 4145 8148

Clark
Special weather statement, Aug 2, 6:50 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Cleveland OH
650 PM EDT WED AUG 2 2017

OHZ011-021-022330-
Summit-Cuyahoga-
650 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CUYAHOGA AND
NORTHEASTERN SUMMIT COUNTIES...

At 649 PM EDT, a strong thunderstorm was located over Twinsburg, or
16 miles southeast of Cleveland, moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Solon, Hudson, Twinsburg, Macedonia, Bedford, Bedford Heights,
Chagrin Falls, Northfield, Reminderville, Walton Hills, Boston
Heights, Glenwillow and Bentleyville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4132 8139 4126 8149 4133 8159 4140 8150
      4142 8140
TIME...MOT...LOC 2249Z 221DEG 12KT 4134 8148

Clark
Special weather statement, Aug 2, 7:35 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
735 PM EDT WED AUG 2 2017

OHZ013-021>023-032-033-030000-
Summit-Geauga-Portage-Stark-Mahoning-Trumbull-
735 PM EDT WED AUG 2 2017

...STRONG THUNDERSTORMS WILL AFFECT PORTAGE...WESTERN MAHONING...
WESTERN TRUMBULL...SOUTHEAST GEAUGA...STARK AND SUMMIT COUNTIES...

At 732 PM EDT, a strong thunderstorm was located near Alliance, or 12
miles northeast of Canton, moving east at 5 mph. Additional strong
thunderstorms will continue to develop across northeast Ohio.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Akron, Canton, Warren, Salem, Ravenna, Cuyahoga Falls, Massillon,
Kent, Barberton, Green, Solon, Alliance, Hudson, Niles, Twinsburg,
Tallmadge, North Canton, Streetsboro, Macedonia and Louisville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4080 8165 4128 8167 4128 8157 4135 8159
      4135 8140 4141 8139 4150 8086 4150 8082
      4090 8074 4090 8082 4093 8083 4093 8089
      4090 8090 4090 8108 4075 8109
TIME...MOT...LOC 2332Z 253DEG 6KT 4092 8118

Clark
Special weather statement, Aug 2, 7:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
745 PM EDT WED AUG 2 2017

OHZ006-017-030030-
Wood-Hancock-
745 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WOOD AND
NORTHWESTERN HANCOCK COUNTIES...

At 744 PM EDT, a strong thunderstorm was located near North
Baltimore, or 9 miles northwest of Findlay, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
North Baltimore, McComb, Van Buren, Cygnet, Portage, Hoytville,
Custar, Milton Center and Bairdstown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4125 8388 4129 8388 4132 8365 4110 8358
      4107 8388 4125 8389
TIME...MOT...LOC 2344Z 260DEG 7KT 4116 8374

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:25 PM EDTSpecial Weather StatementCLEOttawa, Sandusky, Seneca, Wyandot50 min
Aug 2, 2:27 PM EDTSpecial Weather StatementCLEOttawa, Sandusky, Seneca, Wyandot48 min
Aug 2, 2:43 PM EDTSevere Thunderstorm WarningCLEAshtabula17 min
Aug 2, 4:58 PM EDTSpecial Weather StatementCLEAshland, Richland62 min
Aug 2, 5:48 PM EDTSpecial Weather StatementCLECuyahoga57 min
Aug 2, 6:12 PM EDTAreal Flood AdvisoryCLECuyahoga, Geauga3 hr
Aug 2, 6:50 PM EDTSpecial Weather StatementCLESummit40 min
Aug 2, 7:35 PM EDTSpecial Weather StatementCLEMahoning, Portage, Stark, Summit25 min

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.